Alert archive / Montana / Wind Advisories in 2023
Wind Advisory 13, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Mar 12, 2023, 11:42 PM MDT for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Mar 13, 2023, 6:00 PM MDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2023, 11:42 PM MDT (05:42 UTC)
- In effect from
- Mar 13, 2023, 6:00 PM MDT
- Expired
- Mar 14, 2023, 9:26 AM MDT
- In force
- 15 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 5.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
752 WWUS75 KBYZ 130542 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 1142 PM MDT Sun Mar 12 2023 MTZ065-066-140545- /O.NEW.KBYZ.WI.Y.0013.230314T0000Z-230314T1800Z/ Livingston Area-Beartooth Foothills- Including the locations of Mc Leod, Livingston, Dean, Nye, Limestone, and Fishtail 1142 PM MDT Sun Mar 12 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM MONDAY TO NOON MDT TUESDAY... * WHAT...Southwest winds gusting up to 60 mph expected. * WHERE...Beartooth Foothills and Livingston Area. * WHEN...From 6 PM Monday to Noon MDT Tuesday. * IMPACTS...Strong crosswinds will make travel difficult along Interstate 90 from Livingston to near Big Timber and roads along the Beartooth Foothills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and consider postponing travel until winds subside, or take an alternate route. Secure outdoor objects. && $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Tesar
4 follow-up statements
563 WWUS75 KBYZ 131933 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 133 PM MDT Mon Mar 13 2023 MTZ065-066-141800- /O.CON.KBYZ.WI.Y.0013.230314T0000Z-230314T1800Z/ Livingston Area-Beartooth Foothills- Including the locations of Livingston, McLeod, Nye, Springdale, and Fishtail 133 PM MDT Mon Mar 13 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT TUESDAY... * WHAT...Southwest winds gusting up to 60 mph expected. * WHERE...Beartooth Foothills and Livingston Area. * WHEN...From 6 PM this evening to Noon MDT Tuesday. * IMPACTS...Strong crosswinds will make travel difficult along Interstate 90 from Livingston to near Big Timber and roads along the Beartooth Foothills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and consider postponing travel until winds subside, or take an alternate route. Secure outdoor objects. && $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Reimer
237 WWUS75 KBYZ 140259 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 859 PM MDT Mon Mar 13 2023 MTZ065-066-141800- /O.CON.KBYZ.WI.Y.0013.000000T0000Z-230314T1800Z/ Livingston Area-Beartooth Foothills- Including the locations of Fishtail, Livingston, Springdale, McLeod, and Nye 859 PM MDT Mon Mar 13 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TUESDAY... * WHAT...Southwest winds gusting up to 60 mph expected. * WHERE...Beartooth Foothills and Livingston Area. * WHEN...Until Noon MDT Tuesday. * IMPACTS...Strong crosswinds will make travel difficult along Interstate 90 from Livingston to Big Timber and roads along the Beartooth Foothills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and consider postponing travel until winds subside, or take an alternate route. Secure outdoor objects. && $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Arthur
858 WWUS75 KBYZ 140830 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 230 AM MDT Tue Mar 14 2023 MTZ065-066-141800- /O.CON.KBYZ.WI.Y.0013.000000T0000Z-230314T1800Z/ Livingston Area-Beartooth Foothills- Including the locations of Nye, Livingston, Mc Leod, Dean, Fishtail, and Limestone 230 AM MDT Tue Mar 14 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Southwest winds gusting 55 to 65 mph. * WHERE...Beartooth Foothills and Livingston Area. * WHEN...Until Noon MDT today. * IMPACTS...Strong crosswinds will make travel difficult along Interstate 90 in the Livingston vicinity and roads along the Beartooth Foothills. * ADDITIONAL DETAILS...The strongest winds are expected between 4 am and 8 am this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and consider postponing travel until winds subside, or take an alternate route. Secure outdoor objects. && $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Tesar
120 WWUS75 KBYZ 141526 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 926 AM MDT Tue Mar 14 2023 MTZ065-066-141630- /O.CAN.KBYZ.WI.Y.0013.000000T0000Z-230314T1800Z/ Livingston Area-Beartooth Foothills- Including the locations of Mc Leod, Limestone, Nye, Fishtail, Livingston, and Dean 926 AM MDT Tue Mar 14 2023 ...WIND ADVISORY IS CANCELLED... Winds have decreased rapidly behind a weak cold front, and are expected to remain well below advisory criteria. $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Reimer
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Mar 12, 1:51 PM MDT, 9 hours 51 minutes earlier.
Area forecast discussion, Mar 12, 1:51 PM MDT, 9 hours 51 minutes before
Area Forecast Discussion
National Weather Service Billings MT
151 PM MDT Sun Mar 12 2023
.DISCUSSION...
Today through Tuesday Night...
Mild conditions will generally prevail in the short term. Temperatures
today have been slow to warmup, with temperatures in the teens
and 20s early this afternoon. However, as ridging continues to
build in from the west, the are area will quickly start to warm up
tomorrow. Highs will likely be in the upper 40s to near 50
tomorrow west of Rosebud County, with 30s to near 40 in southeast
Montana. Tuesday will be warmer still with highs in the mid 40s to
mid 50s.
With that warmth will come some foothills winds. Winds will start
to pickup around Livingston and Nye during the day tomorrow. While
there will be a well oriented pressure gradient, the strength
from Idaho Falls to Lewistown is not especially strong in terms of
what is normally associated with a foothills wind event. However,
the southwesterly flow in the mid-levels as the ridge axis moves
east of the foothills. Winds at 700 increase to 50 to 55 knots
overnight into Tuesday. Local NBM guidance continues show a
probability of hitting Wind Advisory criteria around 90 percent
late Monday night into Tuesday morning. As a weak wave, an
associated weak cold front, disrupt the flow pattern early
Tuesday morning, the winds will quickly decrease.
In as addition to the winds in the foothills, the southwesterly
flow will bring a little more moisture to the mountains,
resulting in a chance for some additional light snow. Especially
as the the weak wave moves through the will be some showers in the
higher elevations, but it will be limited to the higher
elevations. Another round of snow will start to move into the
mountains Tuesday night ahead of a more developed trough bringing
a chance for precipitation across the area mid week. Reimer
Wednesday through Sunday...
A split trough will work across the northern Rockies and high
plains Wednesday into Wednesday night spreading precipitation
across the lower elevations. Look for a rain/snow mix during the
day Wednesday turning to snow Wednesday night. Extended models
differ on the overall timing, but generally the trough axis moves
east of our forecast area by Thursday afternoon. The system
strengthens with another strong upper low over the Dakotas Friday
into Saturday bringing gusty north/northwest winds across east and
southeast Montana especially near the Dakota borders. Wrap-
around light snow from this low could occur across these areas,
which combined with the winds, could result in some impactful
weather. Afternoon highs will continue to be below normal through
the extended period.
High pressure then tries to build back over the region for next
weekend but this will depend on how fast the upper low over the
northern high plains exits the area. Afternoon highs will remain
below normal through the extended period. BT/Hooley
&&
.AVIATION...
Skies will be mostly sunny for the remainder of the afternoon
with mainly clear skies prevailing overnight. VFR conditions will
prevail through tonight. Hooley
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 016/049 035/055 032/042 026/040 021/042 021/044 025/048
00/B 01/B 25/O 52/S 00/U 00/U 00/B
LVM 021/050 037/050 032/041 022/036 016/040 018/043 022/045
00/N 12/O 57/O 51/B 00/U 00/U 01/B
HDN 008/047 023/055 026/044 022/038 016/042 014/045 018/049
00/B 01/B 15/O 62/S 10/U 00/U 00/B
MLS 008/039 021/045 023/038 020/031 014/031 011/036 014/040
00/U 00/B 13/O 42/S 00/B 00/U 00/U
4BQ 009/041 024/052 028/044 021/032 015/034 013/037 016/044
00/U 00/B 02/R 52/S 00/B 00/U 00/U
BHK 003/031 018/043 020/036 013/025 006/024 004/031 010/037
00/B 00/B 02/O 52/S 00/B 00/U 00/U
SHR 008/043 022/051 025/044 018/031 011/034 010/038 013/042
00/U 00/B 04/O 73/S 10/U 00/U 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsIn the hours before
Local storm report, Mar 12, 8:41 PM MDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
841 PM MDT SUN MAR 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 NNE BOYES 45.29N 105.02W
03/12/2023 M1.2 INCH POWDER RIVER MT COCORAHS
&&
RMSThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 1:23 AM MDT | Winter Storm Watch | BYZ | Carbon, Park, Stillwater, Sweet Grass | 12 hr |
| Mar 13, 1:32 PM MDT | Winter Storm Warning | BYZ | Carbon, Park, Stillwater, Sweet Grass | 61 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.